Virginia, 2022

Flash Flood and Flood in Virginia, May 27, 2022

May 27, 2022 · NWS LWX · 2 events in 2 counties and zones

A cold front passed through the area, triggering showers and thunderstorms. Moderate amounts of instability combined with a slow storm motion caused a couple storms to produce flooding and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front passed through the area, triggering showers and thunderstorms. Moderate amounts of instability combined with a slow storm motion caused a couple storms to produce flooding and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 27, 9:24 AM EST, 2 hours 36 minutes earlier.

Area forecast discussion, May 27, 9:24 AM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1024 AM EDT Fri May 27 2022

.SYNOPSIS...
A warm front will lift northward into the area today as a cold
front and occluded area of low pressure tracks eastward from the
Ohio Valley. The cold front will push through the area tonight
as high pressure builds into the region late Saturday through
the middle portion of next week. Another cold front will
approach the Mid-Atlantic region the second half of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Initial line associated with low level jet continues to slowly
move eastward across the area. Tornado Watch remains in place
through 2 PM. Some stabilization has been occurring with
northward extent as storms interact with weaker instability and
more CIN across our forecast area. Appears an effective warm
front is lurking between DC and Fredericksburg, and theta-e
advection along with some diurnal heating will result in higher
instability spreading northward ahead of the line as it reaches
the I-95 corridor during the midday hours. Therefore damaging
winds and a brief tornado remain threats as low level shear
values remain high. While the overall line will progress to the
east, there is potential for brief training and we have seen
rain amounts of 1-2 inches in an hour where this occurs.

The second round late this afternoon and into this evening is
still somewhat uncertain, but additional severe storms and
localized flooding issues are still within play.

Previous discussion:

Given the anomalously moist airmass in place, the approaching
cutoff upper low and PVA, as well as favorable MBE velocities,
do see the potential for flash flooding this morning and early
afternoon with the first round of convective
showers/thunderstorms. Rainfall rates of 1-2 inches, locally
higher, will be possible in a short amount of time within the
strongest activity, yielding flooding concerns. As such, we have
issued a Flash Flood Watch for a good portion of our CWA,
starting this morning across our southwestern zones, extending
north and eastward including the metro areas closer to midday
and lingering into this evening.

With the increasing low level jet this morning, strong to
severe storms will be possible, even if instability is a bit
limited with cloud cover and prior shower activity. Increasing
wind shear and low LCL's also provide a favorable environment to
produce a tornado threat as well, particularly in any discrete
cell structures that are able to form. Damaging wind gust do
appear to be the primary threat given the wind field aloft, with
the potential for isolated large hail as well.

In the wake of this first round of showers/storms through mid
afternoon, a secondary line of activity is expected to be
focused along the front, making itself known during the late
afternoon and evening hours as it crosses the region. A more
organized QLCS structure could along the front, and is
highlighted by the most recent hi-res guidance filtering in this
morning. Damaging wind gusts again will be the primary threat
with this feature, but an embedded spin-up cannot be ruled out.
With the multi-threats on the table today, be sure to closely
monitor the latest trends in the forecast, as well as having a
way to receive warnings throughout the day and evening hours as
the Memorial Day weekend travel kicks off.

The front will reach the Chesapeake Bay around midnight,
pushing into the Delmarva Peninsula by daybreak Saturday. As the
front crosses, shower/thunderstorm activity will diminish as
winds turn westerly and drier air advects into the region
overnight. Temperatures today will top out in the mid to upper
70s for most, dropping back into the 50s and lower 60s tonight.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
An upper level low will remain atop the region Saturday in the
wake of the frontal passage, providing some support for shower
activity mainly across northern/western MD along with a fair
amount of cloud cover. Highs Saturday will be a touch warm
compared to Friday, topping out near normal for late May in the
middle 70s to lower 80s. The upper trough axis finally pushes
east of our area Saturday night and through Sunday as high
pressure builds back into the region. Dry conditions and warmer
temperatures will prevail area wide as a result for the
remainder of the holiday weekend.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
High pressure will prevail on Monday and continue to build off
the Mid-Atlantic coast through the middle of next week. Dry
conditions will prevail along with a moderating trend in
temperatures. Highs in the low-mid 90s appear possible Monday
onward, with Tuesday and Wednesday being the hottest days.
Shower/thunderstorm chances return on Thursday as the next
frontal boundary approaches the region. Timing differences exist
between global guidance/ensembles, but the combination of
height falls, shear, and instability result in the potential for
showers and thunderstorms.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
MVFR to IFR CIGs are expected across the terminals much of the
morning as a moist airmass and light southeast breezes prevail.
Rain chances will increase this morning and this afternoon as an
increasing low level jet crosses the terminals. Gusty winds and
reduced VIS will be possible with this activity into this
afternoon. Will continue to narrow down timing and impacts with
amendments. There will likely be a break in activity after this
first round, although conditions may remain MVFR.

A cold front will slide across the terminals late this
afternoon and evening, producing a line of showers and storms
once again, with the above mentioned threats again possible.
Behind the frontal passage, winds will turn out of the west
northwest as drier air advects into the region and conditions
return to VFR for the remainder of the night.

An upper level low will linger over the area Saturday before
pushing to our east Saturday night and Sunday as high pressure
returns with VFR and light southerly winds.

High pressure will dominate over the terminal Monday through
the middle of next week. Dry conditions and a light southerly
breeze expected through most of the period. VFR conditions
expected to prevail.

&&

.MARINE...
A strong storm system will impact the waters today with multiple
rounds of showers and thunderstorms, with damaging wind gusts,
isolated large hail, and waterspouts possible. Outside of this
activity, southerly winds will gust to SCA levels today and
tonight, before turning lighter out of the west as a cold front
pushes across the waters overnight. High pressure will build
into the region later Saturday through the remainder of the
weekend as winds remain sub SCA and generally out of the south
by Sunday.

High pressure will result in dry conditions and a light
southerly breeze expected during each day with light and
variable wind each night. Could be brief periods of southerly
channeling depending on the exact positioning of the region of
high pressure.

&&

.TIDES/COASTAL FLOODING...
Elevated water levels persist across the region this morning.
As a result, water levels may reach Action Stage around high
tide through Friday evening the winds turn offshore as a cold
front slides across the area.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch through this evening for DCZ001.
MD...Flood Watch through this evening for MDZ003>006-008-011-013-
     014-503>508.
VA...Flood Watch until 8 PM EDT this evening for VAZ025>030-036>040-
     050-051-503-504-507-508.
     Flood Watch through this evening for VAZ052>054-501-502-505-
     506.
WV...Flood Watch until 8 PM EDT this evening for WVZ050-055-502-505-
     506.
     Flood Watch through this evening for WVZ051>053.
MARINE...Small Craft Advisory until 2 AM EDT Saturday for ANZ530>533-
     535-536-538>542.
     Flood Watch through this evening for ANZ535.
     Small Craft Advisory until 6 AM EDT Saturday for ANZ534-537-
     543.

&&

SYNOPSIS...BKF
NEAR TERM...ADS/BKF
SHORT TERM...BKF
LONG TERM...CPB
AVIATION...ADS/BKF/CPB
MARINE...ADS/BKF/CPB
TIDES/COASTAL FLOODING...BKF
Hazardous weather outlook, May 27, 11:42 AM EST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1242 PM EDT Fri May 27 2022

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-281645-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1242 PM EDT Fri May 27 2022

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Tornado Watch is in effect for much of the area until 2 PM this
afternoon. A Tornado Watch continues for northeastern Maryland
and portions of the waters until 6 PM. In addition to the threat
for tornadoes, damaging wind gusts and large hail will also be
possible.

A Flood Watch is in effect for much of the area from 11am this
morning through 11pm this evening, for the potential of flash
flooding. Multiple rounds of thunderstorms producing heavy
rainfall may lead to scattered instances of flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required today.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-281645-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1242 PM EDT Fri May 27 2022

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Tornado Watch is in effect for portions of central Maryland
until 2 PM this afternoon. In addition to the threat for
tornadoes, damaging wind gusts and large hail will also be
possible.

A Flood Watch is in effect for much of the area from 11am this
morning through 11pm this evening, for the potential of flash
flooding. Multiple rounds of thunderstorms producing heavy
rainfall may lead to scattered instances of flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required today.

MDZ001-501-502-VAZ503-504-WVZ501>506-281645-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1242 PM EDT Fri May 27 2022

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

A Flood Watch is in effect for eastern Grant and Pendleton
Counties in West Virginia, as well as Highland County in Virginia
from 8am this morning until 8pm this evening, multiple rounds of
thunderstorms producing heavy rainfall may lead to scattered
instances of flash flooding.

Isolated severe thunderstorms are possible this afternoon and
evening. The primary threats are damaging wind gusts and large
hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required today.

In the hours before

Local storm report, May 27, 11:17 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1217 PM EDT FRI MAY 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     TSTM WND DMG     2 NNE CHANTILLY         38.91N  77.40W
05/27/2022                   FAIRFAX            VA   BROADCAST MEDIA

            MULTIPLE TREES DOWNED IN THE FRANKLIN FARM AREA

&&

EVENT NUMBER LWX2203563

ADS
Local storm report, May 27, 11:26 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1226 PM EDT FRI MAY 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     MARINE TSTM WIND 2 SE DAHLGREN           38.31N  77.03W
05/27/2022  M63 MPH          ANZ536             VA   BUOY

&&

EVENT NUMBER LWX2203564

ADS
Local storm report, May 27, 11:27 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1227 PM EDT FRI MAY 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     MARINE TSTM WIND 3 ENE DAHLGREN          38.34N  76.99W
05/27/2022  M61 MPH          ANZ536             VA   BUOY

&&

EVENT NUMBER LWX2203565

ADS
Local storm report, May 27, 11:28 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1228 PM EDT FRI MAY 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     MARINE TSTM WIND 3 ESE DAHLGREN          38.31N  77.00W
05/27/2022  M49 MPH          ANZ536             VA   BUOY

&&

EVENT NUMBER LWX2203566

ADS
Local storm report, May 27, 11:29 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1229 PM EDT FRI MAY 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     MARINE TSTM WIND 2 E DAHLGREN            38.33N  77.02W
05/27/2022  M41 MPH          ANZ536             VA   BUOY

&&

EVENT NUMBER LWX2203567

ADS

The radar

The Roanoke radar (KFCX), 137 km away, was scanning. The volume nearest the first event began at 16:57 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 flash flood. Local standard time, as filed.

Flood, Nelson

When
May 27, 12:00 PM EST to 3:00 PM EST
Where
Nelson County, 0.92 mi ESE of Montebello to 1.29 mi ESE of Montebello
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.865, -79.135

A couple roads were closed due to flooding including Zinks Mill School Road.

Flash Flood, Albemarle

When
May 27, 6:17 PM EST to 7:00 PM EST
Where
Albemarle County, 0.28 mi ESE of Scottsville to 0.3 mi ESE of Scottsville
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.799, -78.495

A roadway and sidewalks were covered with moving water at the intersection of Valley Street and Main Street.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017277, 1017276.